Alert archive / Pennsylvania / Tornado Warnings in 2023

Tornado Warning 5, NWS Pittsburgh, PA

July 12, 2023Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jul 12, 2023, 7:37 PM EDT for Jefferson County, Pennsylvania. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2023, 7:37 PM EDT (23:37 UTC)
Expired
Jul 12, 2023, 7:55 PM EDT
In force
18 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Jefferson County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WFUS51 KPBZ 122337
TORPBZ
PAC065-130015-
/O.NEW.KPBZ.TO.W.0005.230712T2337Z-230713T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
737 PM EDT Wed Jul 12 2023

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Central Jefferson County in west central Pennsylvania...

* Until 815 PM EDT.
    
* At 737 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Brookville, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Brockway around 800 PM EDT.

Other locations impacted by this tornadic thunderstorm include Falls
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4120 7877 4113 7880 4110 7881 4113 7913
      4123 7915 4131 7884 4126 7874 4123 7874
      4123 7871 4120 7871
TIME...MOT...LOC 2337Z 263DEG 27KT 4119 7907 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Rackley
2 follow-up statements
193 
WWUS51 KPBZ 122348
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
748 PM EDT Wed Jul 12 2023

PAC065-130015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-230713T0015Z/
Jefferson PA-
748 PM EDT Wed Jul 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN JEFFERSON COUNTY...
    
At 747 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookville, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Brockway around 800 PM EDT.

Other locations impacted by this tornadic thunderstorm include Falls
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4114 7903 4125 7907 4131 7884 4126 7874
      4123 7874 4123 7871 4120 7871 4120 7877
      4113 7880
TIME...MOT...LOC 2347Z 261DEG 23KT 4120 7899 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Rackley
419 
WWUS51 KPBZ 122355
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
755 PM EDT Wed Jul 12 2023

PAC065-130005-
/O.CAN.KPBZ.TO.W.0005.000000T0000Z-230713T0015Z/
Jefferson PA-
755 PM EDT Wed Jul 12 2023

...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pittsburgh.

LAT...LON 4114 7903 4125 7907 4131 7884 4126 7874
      4123 7874 4123 7871 4120 7871 4120 7877
      4113 7880
TIME...MOT...LOC 2354Z 263DEG 27KT 4121 7891 

$$

Rackley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 6:18 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 12, 6:18 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
618 PM EDT Wed Jul 12 2023

.SYNOPSIS...
A series of crossing cold fronts will maintain occasional shower
and thunderstorm chances through early next week. Some
thunderstorms could be severe Thursday afternoon and evening
with one of the crossing fronts.

&&

.NEAR TERM /THROUGH TONIGHT/...
CAM guidance is increasingly in agreement that the complex of
showers and storms currently impacting Lake Michigan and the
Michigan LP will track east-northeast into southern Ontario
overnight tonight, with its southern extent dissipating before
reaching NE OH and NW PA. As a result, trimmed precip chances
back in our northern counties through daybreak Thursday. The
rest of the forecast remains largely on track and no major
changes have been made.

Previous Discussion...Scattered showers and thunderstorms
continue for areas mainly north of PIT as cold front drops
slowly south across NW PA and northern Ohio. The front is
expected to stall this evening, and return north as a warm front
overnight, as the mean flow backs to the WSW ahead of an
approaching shortwave trough. Marginal shear from 25-30kt was
plotted on the latest mesoanalysis across areas near and north
of I 80, though some dry mid level air aloft could enhance a low
potential for damaging wind gusts through sunset for any storms
that become well organized. Locally heavy rainfall is also
possible through sunset with PWATs around 1.5 inches.

The showers and thunderstorm coverage should decrease from S-N
overnight as the front returns northward. Mainly dry weather is
then expected for most of the area, though a few showers or a
thunderstorm is still possible north of I 80 with that area in
closer proximity to the front. Low temperatures should be a few
degrees above average.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A relative minimum in shower and thunderstorm coverage is
expected in the morning as a shortwave begins its approach
across western Ohio. This wave is progged to cross the Upper
Ohio Valley region during peak heating and maximum
destabilization Thursday afternoon and evening. Showers and
thunderstorms are expected to develop through the afternoon in
advance of the shortwave.

Mean MU CAPE is progged from 1500-2500 J/kg by Thursday
afternoon, as 0-6km bulk shear increase to between 40 and 50 kt.
Directional shear is also expected, along with enhanced lift
with an encroaching upper jet. The Storm Prediction Center has
included the entire forecast area in a slight risk for severe
thunderstorms tomorrow, and will maintain the inclusion of this
potential in the Hazardous Weather Outlook. There is also the
potential for locally heavy rainfall amounts, though much of any
flood potential will depend on training cells, or areas
experiencing repeated rounds of thunderstorms.

It appears the greatest threat from these storms on Thursday
afternoon and evening will be damaging wind and large hail. The
shear vector should be nearly parallel to a pre frontal surface
trough. Initially, this would favor discrete cells, eventually
becoming a more organized line, or broken line. Some potential
exists for supercells in this environment, and at least some
potential for isolated tornadoes. Will monitor the mesoscale
trends tomorrow as things evolve.

After the ongoing showers and thunderstorms tomorrow evening,
expect decreasing POPs overnight after the passage of the
shortwave, and associated weak surface boundary. A few scattered
thunderstorms will be possible Friday as convective temperatures
are reaching, with lingering instability in place under broad
upper troughing, though coverage should be limited without the
presence of a significant trigger.

Shower and thunderstorm chances are expected to increase again
trough the day Saturday, as another in a series of shortwave
rotates through a longwave trough extending southward from an
upper low across Central Canada.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Model ensembles indicate the upper low across Canada will
persist through at least the middle of next week as it drifts
slowly southeastward. A broad trough is also expected to remain
south of the low, across much of the Eastern CONUS. While much
of the time will be dry, the continued track of individual
shortwaves through the trough will keep the potential for
occasional scattered showers and thunderstorms across the Upper
Ohio Valley region through the period.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
A cold front will become stationary over southwest PA by this
evening. Showers and a few thunderstorms are already forming
along and ahead of the boundary in sufficient instability.
Keeping thunder mention mainly limited to areas north of PIT in
deeper instability.Impacts at PIT/AGC cannot be ruled out,
depending on how far south the front can reach. Visibility
restrictions are likely within any thunderstorm along with
sudden gusty wind and directional changes.

Much of the convective activity will die off with sunset,
although isolated showers/storms may linger along the stalled
front north of Pittsburgh, which may start to lift back north as
a warm front by morning. Any terminal that receives a period of
heavier rain today could see some fog impacts towards morning.
Otherwise, VFR conditions are forecast overnight.

Additional showers are possible after sunrise, although they
should be brief with limited periods of restriction. More
vigorous convection is expected mainly after 18Z as another cold
front approaches from the west. Only included possible TS at ZZV
for this TAF set, as well as the 30-hour PIT TAF.

.OUTLOOK...
Shortwave movement within transient westerly flow will promote
periodic restrictions in showers and thunderstorms through the
weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...WM
NEAR TERM...Cermak/WM
SHORT TERM...WM
LONG TERM...WM
AVIATION...CL
Hazardous weather outlook, Jul 12, 3:40 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
340 PM EDT Wed Jul 12 2023

OHZ039-048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-
021-509>514-131945-
Tuscarawas-Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey-
Belmont-Noble-Monroe-Allegheny-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
340 PM EDT Wed Jul 12 2023

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected Thursday afternoon and
evening. Some of these storms could be severe, with the main hazards
expected to be damaging wind gusts and large hail. There is also a
low potential for tornadoes in the strongest storms. In addition,
locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ040-041-PAZ007>009-013>016-020-022-077-078-WVZ001-131945-
Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-Higher Elevations of Indiana-
Hancock-
340 PM EDT Wed Jul 12 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms could produce strong gusty wind and locally
heavy rainfall through early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected Thursday afternoon and
evening. Some of these storms could be severe, with the main hazards
expected to be damaging wind gusts and large hail. There is also a
low potential for tornadoes in the strongest storms. In addition,
locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WM

Nearby

Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.